Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 21, 2009, 11:31 AM CDT for Franklin County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2009, 11:31 AM CDT (16:31 UTC)
- Expired
- Sep 21, 2009, 2:12 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 11:32 AM CDT | FLASH FLOOD | 1 Ssw Williamsburg, KS | GRAVEL ROADS HAVE 3 INCHES OF RUNNING WATER. VEHICLES ON INTERSTATE 35 ARE HAVING HYDROPLANING. OLD HWY 50 AND N DANE ROAD ALSO FLOODED IN THE TOWN OF WILLIAMSBURG. |
| Sep 21, 11:37 AM CDT | FLASH FLOOD | Ottawa, KS | EISENHOWER ROAD IN OTTAWA HAS ONE FOOT OF WATER FLOWING OVER ROAD. 15TH STREET IN OTTAWA ALSO HAS ONE FOOT OF WATER FLOWING ACROSS ROADWAY. |
| Sep 21, 11:45 AM CDT | FLASH FLOOD | Ottawa, KS | 2 CARS STALLED IN INTERSECTION OF 15TH AND POPLAR. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 211631
FFWTOP
KSC059-211930-
/O.NEW.KTOP.FF.W.0034.090921T1631Z-090921T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1131 AM CDT MON SEP 21 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 230 PM CDT
* AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
2 TO 3 INCHES OF RAINFALL WITHIN A SHORT PERIOD OF TIME FROM SEVERAL
ROUNDS OF THUNDERSTORMS OVER THE WARNED AREA. AN ADDITIONAL 1 TO 2
INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT COUPLE OF HOURS.
* LOCATIONS IMPACTED INCLUDE...
OTTAWA...
POMONA...
PRINCETON...
WELLSVILLE...
WILLIAMSBURG...
CENTROPOLIS...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3857 9506 3839 9522 3839 9550 3840 9551
3865 9551 3873 9534 3873 9505
$$
BLAIR1 follow-up statement
000
WGUS73 KTOP 211912
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
212 PM CDT MON SEP 21 2009
KSC059-211922-
/O.CAN.KTOP.FF.W.0034.000000T0000Z-090921T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-
212 PM CDT MON SEP 21 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FRANKLIN COUNTY...
AT 212 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3857 9506 3839 9522 3839 9550 3840 9551
3865 9551 3873 9534 3873 9505
$$
BLAIR
BLAIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:04 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Sep 21, 7:04 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 704 AM CDT MON SEP 21 2009 .UPDATE... UPDATED FOR THE 12 UTC AVIATION. && .DISCUSSION... SEE THE PREVIOUS DISCUSSION BELOW. && .AVIATION... A BROAD AREA OF RAIN AND THUNDERSTORMS WILL MOVE ACROSS THE TAF SITES THIS MORNING. THE RAIN AND THUNDERSTORMS SHOULD MOVE EAST OF KMHK THIS AFTERNOON AND EAST OF KTOP AND KFOE LATER THIS AFTERNOON. MVFR CEILINGS AND VISBYS DOWN TO 1 MILE ARE POSSIBLE IN AREAS WITH HEAVIER RAINFALL. A COLD FRONT WILL MOVE SOUTHEAST OF THE TAF SITES THIS AFTERNOON AND EVENING SHIFTING WINDS TO THE NORTHWEST. DRIER AIR BEHIND THE FRONT WILL CLEAR OUT ANY STRATUS THOUGH WE MAY KEEP MID AND BKN HIGH CLOUDS THROUGH THE NIGHT. NORTHWEST WINDS SHOULD BE STRONG ENOUGH TO PREVENT ANY FOG FORMATION IF SKIES CLEAR LATE TONIGHT. && .PREV DISCUSSION... /ISSUED 358 AM CDT MON SEP 21 2009/ DISCUSSION... WATER VAPOR AND PROFILERS SHOWING ONE INITIAL SHORTWAVE MOVING EAST ACROSS SOUTHERN KS WITH THE MAIN UPPER TROUGH AND SHORTWAVE NOW DIGGING SOUTH/SOUTHEAST THROUGH THE NORTHERN HIGH PLAINS INTO THE NORTHERN GREAT BASIN. COMBINATION OF INITIAL SHORTWAVE...OUTFLOW BOUNDARY FROM EARLIER CONVECTION TO THE WEST/APPROACHING FRONT TO THE WEST AND STRENGTHENING LLVL JET AXIS HAS ALL AIDED SCT-BKN THUNDERSTORMS FROM OK THROUGH CENTRAL KS INTO NE. AS LARGE SCALE ASCENT AHEAD OF THE STRONGER UPSTREAM TROUGH INCREASES THIS MORNING OVER THE WESTERN CWA...EXPECT HIGH POPS AND CATEGORICAL WORDING TO BE APPROPRIATE FOR THE WESTERN HALF OF THE CWA THIS MORNING...THEN CATEGORICAL OVER THE EASTERN CWA THIS AFTERNOON AS COLD FRONT PUSHES EASTWARD WITH WIDESPREAD SHOWERS AND THUNDERSTORMS WORKING EASTWARD ACROSS THE AREA. SOME QUESTIONS REMAIN ON HOW MUCH DESTABILIZATION CAN OCCUR AHEAD OF THE FRONT AND MAIN FORCING IN THE EASTERN CWA...BUT INCREASING BULK SHEAR OF 25-30 KTS AND STEEPENING LAPSE RATES PRODUCING CAPE OF 1000-1500 J/KG SHOULD SUPPORT STORM ORGANIZATION TO PRODUCE SOME THREAT OF LARGE HAIL AND STRONG GUSTY WINDS. RAINFALL AMOUNTS THROUGH TODAY GENERALLY EXPECTED TO AVERAGE AROUND HALF INCH WEST TO OVER AN INCH IN THE EAST. HOWEVER...SOME POTENTIAL FOR A BRIEF PERIOD OF TRAINING ALONG LINE OF CONVECTION WITH PWS APPROACHING 2 INCHES ALONG AND SOUTH OF THE TURNPIKE LATER THIS AFTERNOON. THIS COULD SET THE STAGE FOR SOME ISOLATED AMOUNTS NEAR OR IN EXCESS OF 2 INCHES SOUTHEAST OF THE TURNPIKE. ANOTHER QUARTER TO LOCALLY HALF INCH OF RAIN IS POSSIBLE EARLY THIS EVENING IN THE FAR SOUTHEAST CWA BEFORE RAPIDLY TAPERING OFF OVERNIGHT. HIGHS TODAY SHOULD BE LATER TODAY FOLLOWING MAIN CONVECTION THIS MORNING IN THE NORTH CENTRAL AND MIDDAY/EARLY AFTERNOON OVER THE FAR EAST BEFORE MIN PRECIP AREA ARRIVES. THEREFORE DID NOT CARRY ANY NON DIURNAL TEMP TRENDS TODAY. BUT WITH THE CLOUDS AND PRECIP IT WILL BE BELOW NORMAL MOST AREAS WITH HIGHS FROM THE UPPER 60S FAR NORTH CENTRAL TO THE UPPER 70S AROUND GARNETT. THE MODELS ARE SIMILAR IN DIGGING TROUGH AND CUTTING OFF THE LOW IN WESTERN KS...BUT DIVERGE BEYOND MID WEEK WITH GFS RETROGRESSING IT WESTWARD INTO THE CENTRAL ROCKIES THEN LIFTING IT NORTHEAST BY THE WEEKEND...WHILE THE EC KEEPS IT IN CLOSER PROXIMITY TO THE CWA THROUGH THE WEEK THEN LIFTS IT NORTHEAST IN THE WEEKEND. YET ALL HAVE A DRY SLOT MOVING INTO THE CWA THROUGH THE LATE TUESDAY INTO WEDNESDAY TIMEFRAME...SO HAVE REMOVED LOW POPS AT THIS TIME. IF MODELS KEEP DRY SLOT INTO EASTERN KS LONGER WITH NEXT MODEL RUNS...NEXT SHIFT MAY NEED TO CONSIDER REMOVING LOW POPS WEDNESDAY NIGHT INTO THURSDAY AS WELL. BUT WITH THE INCONSISTENCY AND UNCERTAINTY OF THE DRY SLOT LOCATION STILL REMAINING...HAVE DECIDED NOT TO ADJUST POPS BEYOND WEDNESDAY. EITHER WAY GENERALLY BELOW NORMAL TEMPS THROUGH THE PERIOD STILL LOOKS ON TRACK. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && GARGAN
Hazardous weather outlook, Sep 21, 9:03 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 903 AM CDT MON SEP 21 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-221415- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 903 AM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREATS FROM THESE STORMS WILL BE HAIL TO THE SIZE OF DIMES...WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS EAST CENTRAL KANSAS THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA. HOWEVER WITH MARGINAL INSTABILITY DUE TO MORNING THUNDERSTORMS...THE CHANCE FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS FOR SEVERE WEATHER SHOULD NOT BE NEEDED TODAY OR TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER TWO INCHES TO THE NATIONAL WEATHER SERVICE IN TOPEKA. BLAIR
In the hours before
Special weather statement, Sep 21, 7:56 AM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 756 AM CDT MON SEP 21 2009 KSZ058-059-211330- ANDERSON-COFFEY- 756 AM CDT MON SEP 21 2009 ...SIGNIFICANT WEATHER ALERT FOR COFFEY AND ANDERSON COUNTIES... THROUGH 830 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH ACROSS PORTIONS OF EASTERN COFFEY AND NORTHWEST ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAVERLY.
Local storm report, Sep 21, 8:04 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM FLOOD 3 E SOLOMON 38.92N 97.31W
09/21/2009 DICKINSON KS LAW ENFORCEMENT
2 TO 3 INCHES OF WATER OVER HIGHWAY 40 AT THE
INTERSECTION OF DAISY ROAD.
&&
GARGANLocal storm report, Sep 21, 8:11 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN MILTONVALE 39.35N 97.45W
09/21/2009 M2.96 INCH CLOUD KS CO-OP OBSERVER
STORM TOTAL
0803 AM HEAVY RAIN LONGFORD 39.17N 97.33W
09/21/2009 M3.25 INCH CLAY KS CO-OP OBSERVER
STORM TOTAL
&&
JLLocal storm report, Sep 21, 8:26 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLOOD MANCHESTER 39.09N 97.32W
09/21/2009 DICKINSON KS LAW ENFORCEMENT
3400 AVE AT MANCHESTER AND 3200 AVE AND CAMP HAVE WATER
ACROSS THE ROAD
&&
BLAIRLocal storm report, Sep 21, 8:34 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM HEAVY RAIN 5 NE LONGFORD 39.22N 97.27W
09/21/2009 M3.00 INCH CLAY KS TRAINED SPOTTER
STORM TOTAL.
0828 AM FLOOD 5 NE LONGFORD 39.22N 97.27W
09/21/2009 CLAY KS TRAINED SPOTTER
INTERSECTION OF CHEROKEE ROAD AND 8TH STREET IS UNDER 12
INCHES OF WATER.
&&
JLLocal storm report, Sep 21, 9:22 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
922 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM HEAVY RAIN 3 SW MILTONVALE 39.32N 97.48W
09/21/2009 M3.50 INCH CLOUD KS TRAINED SPOTTER
FELL DURING A 3.5 HOUR PERIOD BETWEEN 4 AM AND 730 AM.
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:46 AM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 3 hr |
| Sep 21, 5:07 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson | 4 hr |
| Sep 21, 6:56 AM CDT | Areal Flood Advisory | TOP | Geary, Morris, Riley | 3 hr |
| Sep 21, 8:39 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson | 51 min |
| Sep 21, 10:38 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 112 min |
| Sep 21, 5:21 PM CDT | River Flood Warning | TOP | Dickinson | 34 hr |
| Sep 21, 5:21 PM CDT | River Flood Warning | TOP | Dickinson | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.